Liz Smith

Having been diagnosed in November 2016, was started on 20 mgs, then reduced after 1 month to 15, then after another month to 10. Now have been on 9 for a month and am in considerable pain every morning and am reluctant to reduce to 8 as suggested. On first taking the pred. the pain disappeared - now seems daft to be taking steroids but having no tangible relief. Any ideas? I'm new here

12 Replies

oldestnewest
  • Hi there first impression - you are reducing far too quickly and by far too much.

    The pain does disappear once on Pred but the condition remains so it is important to move slowly on reductions. PMR does not disappear overnight unfortunately and you need to find levels at which you are comfortable for long periods. You may need to increase your current dosage.You are in this for the long haul I'm afraid. Good luck xx

  • Too quick too soon. Most people would get return of symptoms when reducing by such large doses every month or so. The perceived wisdom on here is to reduce by no more than 10% of your present dose, and never to continue reducing when you have a return of any symptoms. More knowledgeable people will be along soon, but they are likely to suggest you return to the last dose where you were feeling as well as you were on 20mg. And then to use the DSNS method of reduction.

    Good luck!

  • As others have said, your tapers were too large, not your fault if that's the advice you were given!

    Most people can manage 2.5 mg drops from 20mg down to about 12.5mg or even 10mg, but certainly not 5mg.

    The idea is for the original dose to get a grip of the inflammation caused, and therefore is higher than you actually need on a day to day basis. The art then is to drop down in steps gradually enough (not more than 10% of current dose, and preferably monthly) to find the right dose you do need. If you drop too quickly, as you have found out the hard way, you are likely to go past that level. Hence it all flares up again.

    What a lot of doctors don't seem to get is that the Pred does not cure the PMR, it only controls the inflammation caused by the underlying illness - so as long as you have the illness you need to take enough Pred to control that inflammation. Not exactly rocket science!

    If you are in pain, then you shouldn't reduce because that indicates that the level you are on now is not enough, so dropping is only going to make it worse.

    As already said you may need to increase to the last dose you felt okay, if you know what that was. If it were me, I'd speak to doctor telling him what you intend to do, and why, and that you will only reduce in future when you have no, or very little, pain.

    As you rightly say, there's no point being on Pred, if it's not enough! Worst of both worlds, side effects but no relief!

  • If you were OK at 10mg then the previous somewhat precipitate reduction probably doesn't matter - it was a bit cavalier mind you! 2.5mg at a time is kinder. You only get relief as long as you are taking enough pred to provide it.

    When did the pain return? Were you OK for the month at 10mg? If so - go back and wait a month or two and try again.

    Something you could try is taking your pred as early as possible - the ideal time is 2am, then it is in the system by the time the inflammatory substances are shed each morning at about 4.30am. The sooner you can take your pred after that the less inflammation will have been caused and the better effect you will get. Many people take their pred about 5.30 or 6am and settle down for another couple of hours - by which time the pred will have started to work. Take it much later, with breakfast at 8am or even later and it will take all morning to work.

    Start with that approach - if it doesn't work, come back and we'll make other suggestions.

  • Too fast!! Ditto above.

  • Much too fast, dito PMRpro and others. I am on 8mg after 2years 4 months. Starting next reduction of 0.5 mg using the DSNS method in morning. I got to 6mg before Christmas and had a flare so had to increase back to 8mg and now feel ready to try a reduction again. There is no quick fix for many of us with PMR. But most people go into remission eventually. Only time will tell. My rheumatologist said I will be on pred for 18 months. Did he really believe what he was telling me or was he trying to soften the blow. I think the latter. This forum will prove you with more information than most doctors, but be aware that this forum does not overide information doctors tell you to do.

    Peter

  • My rheumie said I would be on pred for three and a half to four years with PMR. Perhaps they say things like eighteen months to stop us going into a deep depression!

  • Liz as you say it is a total waste of time taking pred if it is not working properly. You definitely need to up the dosage. There is no way I could have reduced that fast, also below 10mg reduction does need you to go a lot slower. Hanging on in pain does not work, inflammation just takes over.

  • So glad you have used this forum Liz, lots of wise words. I do feel the reduction has been far too fast. Take care. X

  • Hi Liz

    Most members of this forum have considered my rate of reduction of Pred as being fatr too fast (at 7mg at the moment and tapering slowly to 6 starting next week) since late August 2016 but even my rate has not been as fast as yours. I often add an extra week at a level if I feel I might have some extra pressure and the thing I have learnt from this forum is to listen to my own body rather than following to the letter the doctor's advice. It is not how much you are taking or how fast you are reducing it that matters but how you feel

  • It just seems that your tapering was too soon and too much. My wife started at 15, 2 months later 12.5, 2 months to 10. Dropping from 10 was not good. Symptoms came back. The tapering continued per doctor's orders, and that was a disaster. She has come back up to 10, and although she has her bad days, she is content staying at 10. Worry about the side effects down the road. Living for today.

    JOe

  • Hi navejasjoe, it does seem that tapering below 10mg becomes more difficult. If your wife continues on 10mg until she feels comfortable and then try say a half mg drop and see how it goes. 10 mg is quite a low dose so she should not have too many, if any more side effects. Doctors are hell bent on reducing pred as quickly as possible, they do not have the pain! I had a rheumie, now ex rheumie, who said I should expect a few flares, he will get his com uppance one day!

You may also like...